Drought, Bailey
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Exceptional (D4) drought continued across the entire area through the month of July. However, there was a brief reprieve into Extreme (D3) across portions of the southeastern Texas panhandle for the second half of the month due to abundant rainfall during the first half of the month.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Exceptional (D4) drought continued across the entire area through the month of July. However, there was a brief reprieve into Extreme (D3) across portions of the southeastern Texas panhandle for the second half of the month due to abundant rainfall during the first half of the month. The remainder of the area received little to no beneficial rainfall during July.
The drought of 2011 clearly stands out as among the most extreme in this region in the past 100 years. Portions of Briscoe and Hall Counties experienced a heavy rain event on July 11. Otherwise, no area saw significant rainfall through the entire month. Annual rainfall totals at Lubbock and Childress were 1.13 inches and 3.64 inches, respectively. These were the lowest rainfall values ever recorded at Lubbock and Childress. Other annual rainfall totals include 2.35 at Morton (Cochran County), 2.23 inches at Silverton (Briscoe County), 1.37 inches at Friona (Parmer County) and 0.72 inches at Brownfield (Terry County). Keetch-Byram Drought Index values continued to range from 600 to 800 across the entire area. A heat wave from June continued to affect the area into the month of July. An upper high persisted over the area favoring very hot temperatures and the warmest July ever recorded for several areas. Many areas also saw temperature records broken with average temperatures between 8 and 11 degrees above normal.
Wildfire activity lessened through July due to the lack of dry high-based thunderstorms. Agricultural losses continued to mount with most crops failing. Aquifer draw-down greatly increased suggesting that irrigation may not be able to continue for a prolonged period of time. Some farmers reportedly cut their watering area in half with the hopes of yielding some harvest rather than none. Record numbers of livestock continued to be sold because of the cost of water and feed. Ironically, some cattle died because of taking in too much water once moved to new pastures.
Economic losses due to drought through July were estimated near $2 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 30, 10:48 PM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1148 PM CDT THU JUN 30 2011 .AVIATION... SIMILAR TO THURSDAY...EXPECT SOUTHERLY GUSTS TO DEVELOP LATE THIS MORNING TO AROUND 25 KNOTS WITH FEW-SCT CUMULUS DEVELOPING LATER IN THE DAY. && PREV DISCUSSION... /ISSUED 319 PM CDT THU JUN 30 2011/ SHORT TERM... MOISTURE CONTINUES TO SURGE NORTH INTO AZ/NM AHEAD OF THE APPROACHING STORM SYSTEM OVER ERN UT. PW VALUES HAVE EXCEEDED 150% NORMAL OVER CO WHERE DECENT AMOUNT OF CONVECTION IS IN PROGRESS AT TIME. STORMS MORE ISOLD FURTHER SOUTH ALONG THE ROCKIES CHAIN WITH A CLUSTER DEVELOPING AROUND RUIDOSO. EXPECT STORMS TO REMAIN WELL WEST OVERNIGHT THANKS TO SW FLOW ALOFT BUT SOME ANVIL BLOWOFF COULD MOVE INTO NORTHWEST AREAS. OTHERWISE EXPECT MOSTLY CLEAR CONDITIONS INTO FRI. SHRTWV MOVES INTO THE NRN HIGH PLAINS ON FRI WHICH ALLOWS THE RIDGE TO BUILD WEST WITH WARMEST H7 TEMPS DISPLACED ACROSS THE DESERT SW AND NM. THIS SHOULD TRANSLATE INTO TEMPERATURES ENDING UP A DEGREE OR TWO COOLER ON FRI ON THE CAPROCK WHILE READINGS ACROSS THE ROLLING PLAINS CONTINUE TO SOAR AOA THE CENTURY MARK. MID LEVEL MOIST AXIS WILL BECOME ORIENTED FROM NE-SW ON FRI WITH CONVECTION CONFINED TO NM MTNS AND ACROSS SE CO/NW PNHDL BY LATE AFTERNOON VCNTY SLOW MOVING COLD FRONT. WINDS HAVE INCREASED THROUGH THE DAY TODAY IN RESPONSE TO PRESSURE FALLS AHEAD OF THE APPROACHING STORM AND SHOULD REMAIN BREEZY OVERNIGHT INTO EARLY FRI BEFORE SFC PRESSURE GRADIENT RELAXES. LONG TERM... UA RIDGING THAT HAS BEEN DOMINATING ACROSS THE SOUTHERN PLAINS WILL CONTINUE TO HAVE ITS CENTER SHIFTED EAST OF THE REGION THROUGH THE WEEKEND...THANKS TO AN UA LOW CURRENTLY PROPAGATING NORTHEASTWARD ACROSS THE CENTRAL ROCKIES. THIS SAID LOW WILL NEAR THE GREAT LAKES REGION BY FRIDAY NIGHT...PUSHING THE CENTER OF THE UA RIDGE TO ACROSS THE CENTRAL MISSISSIPPI VALLEY. THUS LOCALIZED HEIGHT FALLS WILL OCCUR AND APPEARS TO PERSIST THROUGH SUNDAY. MEX GUIDANCE TEMPS HAS BEEN NOTORIOUSLY LOWER THAN WHAT HAS ACTUALLY COME TO PASS...WITH IT SHOWING UPPER 80S /ON THE CAPROCK/ TO LOWER TO MID 90S /OFF THE CAPROCK/ OCCURRING DURING THE AFOREMENTIONED PERIOD. NOT QUITE SOLD ON THIS INTERPRETATION AND HENCE WILL SHOW A GRADUAL DECLINE INTO THE MID 90S /ON THE CAPROCK/ TO LOWER 100 DEGREE TEMPS /OFF THE CAPROCK/ BY SUNDAY. CONCURRENTLY...FORECAST MODELS EXHIBITED THE UA RIDGE RE-BUILDING ACROSS THE FOUR-CORNERS AND EXPANDING ACROSS THE SOUTH PLAINS THROUGH MID-WEEK. SFC WINDS WILL RESPOND BY BACKING TO THE SE AND THUS ALLOW LOW LEVEL MOISTURE TO BE TRANSPORTED TOWARDS THE REGION. THE LOW LEVEL MOISTURE TRANSPORT DOES NOT APPEAR TO BE OVERLY SIGNIFICANT /PWATS RANGING BETWEEN 0.80-1.20 INCHES/ AND HENCE INCREASED CLOUDINESS MAY BE THE END RESULT. HOWEVER WITH PROGGED DEWPOINTS IN THE 40S AND 50S...TEMPS MAY NOT BE ABLE TO GET TOO OUT OF HAND /UPPER 90S TO LOWER TRIPLE DIGIT READINGS/. AS A SIDE NOTE...THE NAM SOLUTION IS THE MOST AGGRESSIVE IN SHOWING ISOLATED/SCATTERED LIGHT QPF VALUES OCCURRING SATURDAY EVENING...WITHIN THE UPSLOPE SFC WIND REGIME. CIN IS CLOSE TO NIL...SFC BASED CAPE IS PROGGED TO RANGE BETWEEN 300-600 J/KG...AND PWAT VALUES AOA 1.20 INCHES SUGGEST THE SLIGHT PROSPECT FOR PRECIP. HOWEVER...CURRENT THINKING IS MID-LEVEL CLOUDINESS WILL PREVAIL AS MODEL SOUNDINGS DISPLAYED RELATIVELY DRY LOW LEVELS. WILL HOWEVER BUMP POPS UP TO 5 PERCENT CWA-WIDE...IN ORDER TO IMPLY THE SLIM QPF POSSIBILITY. TEMPERATURES WILL BE QUITE WARM FOR THE UPCOMING HOLIDAY WEEKEND. ALTHOUGH CRITERIA FOR A HEAT ADVISORY IS NOT QUITE MET...PRECAUTION SHOULD BE TAKEN WHEN ENGAGING IN OUTDOOR HOLIDAY ACTIVITIES. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT FOR FURTHER DETAILS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 64 95 65 94 65 / 0 0 0 10 0 TULIA 65 97 68 96 67 / 0 0 0 10 0 PLAINVIEW 67 95 67 95 66 / 0 0 0 10 0 LEVELLAND 67 96 67 97 68 / 0 0 0 10 0 LUBBOCK 70 99 70 97 70 / 0 0 0 10 0 DENVER CITY 67 97 68 97 69 / 0 0 0 10 0 BROWNFIELD 67 96 68 97 69 / 0 0 0 10 0 CHILDRESS 74 105 76 104 74 / 0 0 0 10 0 SPUR 67 99 74 103 73 / 0 0 0 10 0 ASPERMONT 74 104 77 104 76 / 0 0 0 10 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 93/14/93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 510 AM CDT THU JUN 30 2011 TXZ021>044-011015- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 510 AM CDT THU JUN 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320609, 320610, 320611, 320612, 320613, 320614, 320615, 320616, 320617, 320618, 320619, 320620, 320621, 320622, 320623, 320624, 320625, 320626, 320627, 320628, 320629, 320630, 320631, 320632.